Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 54, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 28, 2014, 7:21 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2014, 7:21 PM PDT (02:21 UTC)
- Expired
- Jul 28, 2014, 10:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 133 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 752 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 2254 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
729
WGUS55 KVEF 290221
FFWVEF
CAC071-290515-
/O.NEW.KVEF.FF.W.0054.140729T0221Z-140729T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
721 PM PDT MON JUL 28 2014
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 1015 PM PDT
* AT 714 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER EAST CENTRAL SAN
BERNARDINO COUNTY...OR 18 MILES SOUTHWEST OF TOPOCK. THE STORM
PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. RUNOFF FROM THIS
STORM IS EXPECTED TO AFFECT HIGHWAY 95 MAINLY BETWEEN MILE MARKERS
128 AND 132 WHERE THE CHEMEHUEVI WASH CROSSES THE HIGHWAY.
* LOCATIONS IMPACTED INCLUDE...HIGHWAY 95 BETWEEN MILE MARKERS 128
AND 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3450 11479 3463 11487 3465 11472 3444 11453
3438 11464
$$
ASG3 follow-up statements
302
WGUS55 KVEF 290229 CCA
FFWVEF
CAC071-290515-
/O.COR.KVEF.FF.W.0054.140729T0221Z-140729T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
721 PM PDT MON JUL 28 2014
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 1015 PM PDT
* AT 714 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER EAST CENTRAL SAN
BERNARDINO COUNTY...OR 18 MILES SOUTHWEST OF TOPOCK. THE STORM
PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. RUNOFF FROM THIS
STORM IS EXPECTED TO AFFECT HIGHWAY 95 MAINLY BETWEEN MILE MARKERS
28 AND 32 WHERE THE CHEMEHUEVI WASH CROSSES THE HIGHWAY.
* LOCATIONS IMPACTED INCLUDE...HIGHWAY 95 BETWEEN MILE MARKERS 28
AND 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3450 11479 3463 11487 3465 11472 3444 11453
3438 11464
$$
ASG279
WGUS75 KVEF 290355
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
855 PM PDT MON JUL 28 2014
CAC071-290515-
/O.CON.KVEF.FF.W.0054.000000T0000Z-140729T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
855 PM PDT MON JUL 28 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT FOR EAST
CENTRAL SAN BERNARDINO COUNTY...
AT 843 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAS
WEAKENED. HOWEVER...RAINFALL ESTIMATES IN THE AREA WERE BETWEEN 2
AND 3 INCHES. THIS WILL LIKELY LEAD TO RUNOFF INTO THE CHEMEHUEVI
WASH WHICH CROSSES HIGHWAY 95 BETWEEN MILE MARKERS 28 AND 32.
LOCATIONS IMPACTED INCLUDE...
HIGHWAY 95 BETWEEN MILE MARKERS 28 AND 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO DETECT
FLOODED ROADS.
&&
LAT...LON 3450 11479 3463 11487 3465 11472 3444 11453
3438 11464
$$
ASG127
WGUS75 KVEF 290454
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
954 PM PDT MON JUL 28 2014
CAC071-290504-
/O.CAN.KVEF.FF.W.0054.000000T0000Z-140729T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
954 PM PDT MON JUL 28 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL SAN
BERNARDINO COUNTY...
LAT...LON 3450 11479 3463 11487 3465 11472 3444 11453
3438 11464
$$
ASGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:04 PM PDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jul 28, 3:04 PM PDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 304 PM PDT MON JUL 28 2014 .SYNOPSIS...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING ACROSS THE REGION. STORM COVERAGE WILL DECREASE TUESDAY AND WEDNESDAY AS UPPER LEVEL DISTURBANCES LIFT AWAY TO THE NORTH. MONSOON MOISTURE WILL REMAIN IN PLACE MOSTLY ACROSS NORTHWEST ARIZONA AND SOUTHERN NEVADA THROUGH THE WEEK LEADING TO ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY. && .SHORT TERM...THROUGH WEDNESDAY NIGHT...NO SIGNIFICANT CHANGES WERE MADE TO THE GENERAL FORECAST DURING THE PERIOD. THUNDERSTORMS WERE DEVELOPING ABOUT AS DEPICTED BY THE 12Z HIGH RES MODELS...PRIMARILY ALONG AND NORTH OF AN ARC EXTENDING FROM NORTHERN SAN BERNARDINO ACROSS CLARK AND CENTRAL MOHAVE COUNTIES. ISOLATED STORMS WERE DEVELOPING OVER SOUTHERN SAN BERNARDINO AND MOHAVE COUNTIES. SATELLITE LOOPS SHOWED EMBEDDED LARGE UPPER LEVEL CIRCULATIONS ENTRAINED IN SOUTHERLY FLOW LIFTING ACROSS THE FORECAST AREA FROM SOUTHEAST CALIFORNIA INTO SOUTHERN NEVADA. CONVECTION WILL CONTINUE ACROSS THE AFOREMENTIONED AREAS THROUGH LATE AFTERNOON AND EARLY EVENING. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVERNIGHT ACROSS NORTHERN INYO COUNTY AND SOUTH CENTRAL NEVADA AS THE DISTURBANCES SLOWLY LIFT NORTHWARD. WILL KEEP THE FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM FOR ALL ZONES. THE LATEST NAM AND GFS SOLUTIONS CONTINUE TO INDICATE A DRYING TREND WITH LIGHT WESTERLY FLOW DEVELOPING ACROSS SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA BEHIND THE DISTURBANCES LIFTING TO THE NORTHEAST. THIS SHOULD LEAD TO DECREASING THUNDERSTORM COVERAGE BUT SUFFICIENT MOISTURE AND INSTABILITY WILL REMAIN THROUGH MID WEEK FOR ISOLATED TO SCATTERED THUNDERSTORM COVERAGE EACH DAY. && .LONG TERM...THURSDAY THROUGH MONDAY. THURSDAY BASICALLY LOOKS LIKE AN EXTENSION OF WHAT MAY BE AROUND ON WEDNESDAY. A RIDGE ALOFT REMAINS CENTERED OVER EASTERN ARIZONA/WESTERN NEW MEXICO KEEPING THE AREA IN A SOUTHWEST FLOW. LI'S ARE SHOWN TO BE FAIRLY STABLE PER THE GFS AND WHATEVER INSTABILITY AND MID-LEVEL MOISTURE THAT WOULD BE SUFFICIENT TO TRIGGER CONVECTION REMAINS CONFINED TO THE FAR NORTHERN CWFA AND FAR EASTERN MOHAVE COUNTY. WE HAVE KEPT IN A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THERE. OTHERWISE EXPECT DRY CONDITIONS WITH TEMPS AT OR A LITTLE ABOVE NORMAL. AT THIS POINT, FRIDAY DOES NOT APPEAR TO BE TOO DIFFERENT FROM THURSDAY WITH THE GREATEST RISK FOR AFTERNOON AND EVENING THUNDERSTORMS IN THE SAME AREAS. OTHERWISE IT SHOULD ONCE AGAIN BE DRY WITH TEMPS AT OR ABOVE NORMAL. THE REAL PERIOD OF INTEREST IS FROM FRIDAY NIGHT THROUGH SUNDAY NIGHT AS WHAT APPEARS TO BE EITHER AN INVERTED TROUGH OR JUST SOME SORT OF VORTICITY MAX OR LOBE FLOATS AROUND THE RIDGE AND HEADS ACROSS THE LOWER COLORADO RIVER VALLEY ON FRIDAY NIGHT OR SATURDAY MORNING BEFORE EVENTUALLY HEADING NORTH. THE TIMING ON THIS FEATURE VARIES BETWEEN THE ECMWF, GFS AND GEM BUT THEY ALL SHOW IT. GIVEN THE REASONABLE MODEL AGREEMENT OF THIS TRIGGER FEATURE AS WELL AS THE INCREASE IN MOISTURE SHOWN TO PUSH IN WITH PWATS OFF THE GFS PROGGED TO EXCEED A JUICY 1.50 INCHES AND SUFFICIENT INSTABILITY AND CAPE, ESPECIALLY BY SUNDAY, I HAVE GONE AHEAD AND INCREASED POPS ACROSS THE AREA. THE MAIN CONCERN WILL BE HOW MUCH CLOUD COVER ULTIMATELY COMES UP, AS THIS COULD LIMIT HEATING AND JUST RESULT IN MORE SHOWERS AND LOW-GRADE THUNDERSTORMS. ON THE OTHER HAND, THE MOISTURE WILL BE PLENTIFUL, AND IF MORE POTENT STORMS GET GOING, THE RISK FOR FLASH FLOODING WILL BE GREATER. THE PRESENCE OF THIS INVERTED TROUGH OR VORTICITY MAX OR LOBE WILL COULD ALSO FAVOR CONVECTION DEVELOPING AT NIGHT. I DID GO AHEAD AND ALSO RAISE DEWPOINTS AND LOWERED MAX TEMPS A COUPLE OF DEGREES ESPECIALLY ON SUNDAY. THE GFS IS SLOWER TO BRING IN THIS FEATURE AND THUS EJECT IT COMPARED TO THE ECMWF. AS A RESULT, WE MAINTAINED THE PROSPECTS FOR THUNDERSTORMS OVER MORE OF THE AREA ON MONDAY IN CASE IT IS SLOWER TO MOVE OUT. HOWEVER, WE SHOULD SEE A DOWNWARD TREND STARTING ON MONDAY IN THE AMOUNT OF THUNDERSTORMS AROUND AND WITH MORE HEATING SEE TEMPS GET BACK CLOSER TO NORMAL. && .AVIATION...FOR MCCARRAN...THUNDERSTORMS IMPACTING THE TERMINAL AREA THROUGH LATE AFTERNOON ARE EXPECTED TO MOVE OFF TO THE NORTH DURING BY EARLY EVENING. OUTFLOW WINDS OVER 15 KTS FROM NEARBY STORMS THROUGH THE EVENING MAY CAUSE CONFIGURATION ADJUSTMENTS. SCATTERED THUNDERSTORMS IMPACT ALL APPROACH CORRIDORS THROUGH EARLY EVENING THEN THE BEATTY AND MORMON MESA CORRIDORS OVERNIGHT. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED AREAWIDE THROUGH THIS EVENING. EXPECT ERRATIC GUSTY WINDS...VERY HEAVY RAIN AND LOWER CEILINGS IN AND NEAR THUNDERSTORMS. STORM COVERAGE WILL DIMINISH SOUTH I-15 THIS EVENING BUT PERSIST OVER INYO COUNTY AND SOUTH CENTRAL NEVADA OVERNIGHT. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && SHORT TERM/AVIATION...ADAIR LONG TERM...STACHELSKI FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Jul 28, 1:40 PM PDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
140 PM PDT MON JUL 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM FLASH FLOOD 2 SSE MT. CHARLESTON 36.26N 115.61W
07/28/2014 CLARK NV EMERGENCY MNGR
CLARK COUNTY FIRE AND CITY OF LAS VEGAS FIRE HAVE
CONDUCTED WELLNESS CHECKS ON RAINBOW SUBDIVISION
RESIDENTS AND HOMES. ALL RESIDENTS REPORTED SAFE AND
SHELTERING IN PLACE. SIX HOMES WERE DEEMED DAMAGED, WITH
TWO HAVING SIGNIFICANT DAMAGE.
&&
JPULLINThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:02 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 43 min |
| Jul 28, 6:23 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 28, 7:47 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.